Friday, December 26, 2014

Tylenol vs Advil/ Dosage charts

  

There are several  fever reducing/pain relief medication options currently on the market for infants and children.
Acetaminophen is most often found under the Brand Name Tylenol.
Ibuprofen is commonly found under the names Motrin or Advil.
Generic brands are perfectly acceptable.
Below you will find a dosage chart to refer to as your child grows.
The charts tell you how many milligrams of each medication your child needs. This is calculated by your child's weight.
The different concentrations can be confusing.
Let's go back to school for a moment for a quick review.

If you take a 500mg Tylenol tablet, crush it and then dissolve it in a teaspoon (5 ml) of water, you will have 500mg of Tylenol. If you take the same 500mg tablet and dissolve it in a cup of water (240 ml) you will still have 500mg...simply in a different concentration.

Once you know how many milligrams are appropriate for your child, your next step is figuring out what volume of fluid will deliver the proper dose. That will depend on the concentration of the medicine.

For the past several years, the Infant and Children's Tylenol have the same concentration of 160 mg/5ml. The infant bottle comes with a handy syringe for accurate dosing, but there is no other difference. The infant Tylenol used to be more concentrated but that formulation is no longer on the market. It is still important to read the label to make sure you know exactly what you are giving.
Acetaminophen also does come in suppository form. This is a terrific option for an uncooperative or vomiting child.

Acetaminophen is usually dosed every 4-6 hours. Too much Tylenol can be toxic to the liver, so it is important not to exceed the recommended dose.

Ibuprofen still has both infant drops and children's liquid that are NOT interchangeable. It is important to know which medication and dose you are giving. The infant formulation is about twice as concentrated. Ibuprofen is usually dosed every 6-8 hours and should be given with food when possible.

Both medications come in a variety of chewable tablets or swallow able capsules for older kids and adults.
I often suggest alternating the medications if you find yourself needing to use these for more than a few days in a row.
I recommend putting a piece of masking tape on the bottles and mark off times and dates of dosages. This can help sleep deprived parents keep track of when they gave what. It also alerts partners if a dose was recently given by another caregiver.

When it comes to medicine, some folks are under the assumption that less is better and try to give partial doses. This doesn't usually do the trick.
I like to use an analogy here. Imagine that you are trying to fix something on the roof. In order to get up there you need to climb a ladder. You must climb high enough to get on the roof. Climbing halfway gets you nothing. With medicine, you need to give enough to be efficacious. (enough to get you all the way up to the roof)
Some kids are certainly more sensitive and a smaller dose may help, If that is the case, by all means give the smallest amount that you can get away with, but understand that most folks will obtain the best results by following the guidelines for weight.

I don't have a strong preference between Acetaminophen or Ibuprofen. Ibuprofen does tend to last a little longer which makes it a good choice for a night dose, but on the other hand, if it is given repeatedly on an empty stomach it can cause irritation. This is challenging for sick kids with poor appetites.

Keep in mind that neither of these medications work instantly. It is common to have to wait at least 30 minutes or so before you notice any relief or decreased fever.
  
Both Acetaminophen and Ibuprofen are safe to give in conjunction with other medications like antibiotics and antihistamines. Do be careful if you are giving any of the multi-symptom cold remedies. Many of these already have the fever reducer as one of the ingredients, you don't want to double dose. 

*If your child is under 3 months of age, and you feel that they need any medication, check with your doctor's office. Any young infant with an elevated temperature needs to be evaluated.


Doses are every 6-8 hours
IBUPROFEN/ ADVIL/ MOTRIN DOSAGES!

Weight:
Milligram Dosage
 
Advil/Motrin Drops
50mg/1.25ml
Children's liquid
100mg/5ml
  
9-10 lbs >3 months
25mg
 
1/3 dropper(0.625ml)
N/A
  
11-16 lbs
50mg
 
2/3 dropper(1.25ml)
1/2 tsp (2.5ml)
  
17-21 lbs
75mg
 
1 dropper(1.875ml)
3/4 tsp (3.75ml)
  
22-26 lbs
l00mg
 
1 1/3 dropper(1.875ml + 0.625ml)
1 tsp (5ml)
  
27-32 lbs
125mg
 
1 2/3 dropper (1.875ml + 01.25ml)
1 1/4 tsp (6.25ml)
  
33-37 lbs
150mg
 
2 syringes (2 x 1.875ml)
1 1/2tsp (7.5ml)
  
38-42 lbs
175mg
 
2 1/3 dropper (2 x 1.875ml + 0.625ml)
1 3/4 tsp (8.75ml)
  
43-53 lbs
200mg
 
2 2/3 dropper (2 x 1.875ml + 1.25ml)
2 tsp (10ml)
  
54-64 lbs
250mg
 
Use liquid or tablets
2 1/2tsp (12.5ml)
  
65-75 lbs
300mg
  
3 tsp (15ml)
  
76-86 lbs
350mg
  
3 1/2 tsp (17.5ml)
  
87-95 lbs
400mg
  
4 tsp (20ml)
  
> 95 lbs
  
Adult
Dose
  



ACETAMINOPHEN/TYLENOL DOSAGES!
 



Weight:
Milligram Dosage
 
Children's liquid 160mg/5ml
  
5-8 lbs
40mg
 
1/4 tsp
(1.25ml)
  
9-10 lbs
60mg
 
1/3 tsp (1.8ml)
  
11-16 lbs
80mg
 
1/2 tsp (2.5ml)
  
17-21 lbs
120mg
 
3/4 tsp
(3.75ml)
  
22-26 lbs
160mg
 
1 tsp (5ml)
  
27-32 lbs
200mg
 
1   1/4 tsp
(6.25ml)
  
33-37 lbs
240mg
 
1 1/2 tsp (7.5ml)
  
38-42 lbs
280mg
 
1 3/4tsp (8.75ml)
  
43-53 lbs
320mg
 
2 tsp (10ml)
  
54-64 lbs
400mg
 
2 1/2
tsp(12.5ml)
  
65-75 lbs
480mg
 
3 tsp (15ml)
  
76-86 lbs
560mg
 
3 1/2 tsp (17.5ml)
  
87-95 lbs
640mg
 
4 tsp (20ml)
  
>95 lbs
Give Adult Dosage
 
 
  





 





1 comment: